Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
148 Doctors are Online

Having severe pain in shoulder and arms. MRI showed normal. Twitching in arm. Can epilepsy cause these symptoms?

User rating for this question
Very Good
Answered by

Neurologist
Practicing since : 2000
Answered : 37 Questions
Question
My wife has had sever pain in her shoulder for 6 mo. It radiates down the back side of her left arm into her fingers. Her left arm also is swelling, has a difference in temperature, and does change colors when the pain is at its worst. We have had MRIs of her Neck, Shoulder, and Head which all came back normal. We have had dozens of blood tests, all normal. Multiple EEG, ECG, EMGs which all return normal results. She has periodic minor twitching in her left arm. At one point it was a few times a day and now is more rare. Her current neurologist wants to test for epilepsy, but can epilepsy cause these symptoms? We don't want to waste time ruling out things that don't fit her symptoms.
Posted Fri, 10 Aug 2012 in Brain and Spine
 
 
Answered by Dr. Neeraj Baheti 11 hours later
Hello,
Welcome to healthcare magic.
Does this painful episode come and go lasting for few minutes or they are persistent. If it is a persistent pain with super added periods of worsening it is unlikely to be due to epilepsy. Especially epilepsy wont lead to change in color.
But at the same time i will recommend going ahead with an MRI Brain (if it's not done) since a lesion in parietal lobe can rarely give rise to this sort of symptoms.
How is power in left upper limb? Is there stiffness in shoulder? Is there hyperaesthesia or enhanced sensation in that limb, or non painful sensation like touch being perceived as painful?
Did this pain started after some injury to shoulder/arm.
These symptoms can happen in Reflex sympathetic dystrophy/ Complex regional pain syndrome.
You can read about the symptoms in the above disorder.
Also get an X XXXXXXX of upper limb
Do you encounter any more queries after reading above disorder, feel free to ask.

Best wishes,
Dr. Neeraj Baheti
Above answer was peer-reviewed by
 
Follow-up: Having severe pain in shoulder and arms. MRI showed normal. Twitching in arm. Can epilepsy cause these symptoms? 14 hours later
Thank you for your response. We didn't think it was related to epilepsy either. Her pain is persistent. We have had a Brain MRI completed which did not show any space occupying lesions. While for several months strength in the arm was normal it is now showing significant signs of weakness. She has also had both an MRI and X-Ray of her shoulder, both with normal results. She definately has enhanced sensation in the limb as well. Touch is painful going to the extent that even resting the arm on a pillow can be unbearable at times.

This occurred in January with sudden onset. If it were due to an injury we do not know what it would be.

We have been researching RSD/CRPS as her symptoms seem to fit that the best, but we are having difficulty getting an official diagnosis. Even if we did, what would our next steps be? We are currently going to a pain clinic locally. She has been getting nerve block injections which will help for a few weeks. The injections do not completely alleviate the pain but significantly help. She is also taking 15 mg Roxycodone every 6 hours as well to assist with pain. After an injection she usually only needs one or two Roxycodone pills to get through the day.

Any additional insight or direction would be greatly appreciated.

Thank you again. XXXXXX
 
 
Answered by Dr. Neeraj Baheti 23 hours later
Hello XXXXXX
RSD/CRPS was my only differential left with all other investigations coming normal.
Few more things i would like to know- Are there nail/skin changes? Is there joint stifness/contracture?
Radionuclide bone imaging of hand with delayed images showing diffusely increased tracer uptake is quite sensitive and specific.
If this is not available go ahead and do plain X-ray of hand.
Therapeutically you already trying what is standard of care - nerve blocks, roxycodone, gabapentin, aspirin.
Try short course of steroids or Calcitonin.
If the diagnosis gets confirmed or X-Ray is suggestive you can try stellate ganglion blockade.
There is no cure for RSD/CRPS only disease may be slowed/symptomts can be alleviated. Just let me know if you need some more help.

Best Wishes,
Neeraj
Above answer was peer-reviewed by
 
Follow-up: Having severe pain in shoulder and arms. MRI showed normal. Twitching in arm. Can epilepsy cause these symptoms? 27 hours later
The nerve blocks have helped some but they wear off quickly. How often can the nerve blocks be given?

Also, some of our Doctors have been talking about fentanyl as an alternative to the roxycodone. She has tried morphine pills before but they caused mood/personality changes. Would the Fentanyl be likely to cause the same problems?
 
 
Answered by Dr. Neeraj Baheti 21 hours later
Yeh i agree with you the effect of nerve blocks wear off very fast. One can repeat nerve block once a week to once in two week.
Fentanyl wont cause mood/personality problems. Fenatnyl patch would alleviate the pain significantly. Hope i have answered your queries.
If you dont have any more queries, please close the thread. if you encounter any problems in future feel free to ask.


Best wishes
Neeraj
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Medical Procedures
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor